Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 4, 2021, 5:35 PM MDT for Lake County, Montana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2021, 5:35 PM MDT (23:35 UTC)
- Expired
- Aug 4, 2021, 6:00 PM MDT
- In force
- 25 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.00 in
- Wind
- 40
County Lake County, MT
The radar
The Missoula radar (KMSX), 91 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -391 J/kg
- Mixed-layer LCL
- 2638 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
680
WWUS85 KMSO 042335
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
535 PM MDT Wed Aug 4 2021
MTZ002-003-050000-
Flathead/Mission Valleys MT-West Glacier Region MT-
535 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of northwestern Lake
and southern Flathead Counties through 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Arm, or 11 miles northwest of Polson, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Arm, Kings Point, Proctor, Elmo, Rollins, Dayton and Finley
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4778 11437 4788 11440 4800 11396 4777 11392
TIME...MOT...LOC 2335Z 257DEG 26KT 4784 11429
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:25 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 4, 4:25 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
425 PM MDT Wed Aug 4 2021
.DISCUSSION...
In western Montana, we are currently monitoring the potential for
isolated showers and thunderstorms across the area. Storms are
expected to be elevated in nature. The biggest concern with any
storms will be gusty outflow winds and some lightning, a secondary
threat of hail is possible with one or two stronger, isolated
cells.
The Northern Rockies is currently under a ridge that will begin to
move out and be replaced by a trough of low pressure. This system
is currently off the coast of northern California and is expected
to trek through northern Nevada and Central Idaho Thursday
afternoon and into Friday. Ample moisture associated with this
system will bring the chances for more strong to severe
thunderstorms on Thursday. Models suggest the first round of
storms developing around midday in North-Central Idaho and moving
into western Montana by the afternoon. With ample shear and
atmospheric instability in place, several rounds of storms are
possible Thursday and into Friday.
With multiple rounds of storms producing strong outflow winds,
there is cause for concern with ongoing wildfires and potential
new starts. The strongest storms may produce heavy rainfall that
may impact flood prone basins and burn scars.
On Friday, Lemhi County and Southwest Montana have a 40-50% chance
of a quarter inch or more of precipitation. Looking into the
weekend and into next week, models are showing another low
pressure system moving into the region from the Pacific Northwest
and Canada. This system looks to bring moisture sufficient for the
potential development of showers and storms especially in
Northwest Montana. Cooler temperatures will be felt across the
Northern Rockies, along with breezy to windy conditions. In fact,
some higher elevations of Glacier National Park could easily
experience gusts of 30-40 mph. /Matos
&&
.AVIATION...Smoky skies will continue to reduce visibility across
the Northern Rockies airspace today. Isolated showers and
thunderstorms are possible this afternoon and evening as a ridge
is pushed out by a trough of low pressure. The potential for
showers and thunderstorms will continue through Thursday. The main
concern with stronger storms continues to be gusty outflow winds,
with a secondary threat for hail. Multiple rounds of convection
are expected on Thursday with the initial development occurring by
late morning in North-Central Idaho quickly spreading into
western Montana by . Some storms may produce gusty winds up to 40
knots tonight as well as Thursday. /Matos
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon Thursday to midnight MDT Thursday
night Bitterroot...Deerlodge/West Beaverhead...East
Beaverhead...East Lolo...West Lolo.
ID...Red Flag Warning from 8 AM to 11 PM PDT Thursday Clearwater/Nez
Perce...Palouse/Hells Canyon.
&&In the hours before
Special weather statement, Aug 4, 3:57 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
357 PM MDT Wed Aug 4 2021
MTZ007-042245-
Butte/Blackfoot Region MT-
357 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of east central Powell
County through 445 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Garrison, or 15 miles east of Drummond, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Finn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4660 11283 4676 11296 4683 11280 4683 11254
4670 11253
TIME...MOT...LOC 2156Z 243DEG 24KT 4670 11283
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 4, 5:30 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
530 PM MDT Wed Aug 4 2021
MTZ002-050000-
West Glacier Region MT-
530 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of northern Flathead
County through 600 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Whitefish, or 24 miles north of Evergreen, moving east
at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will move into western portions of Glacier National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4853 11434 4862 11442 4878 11401 4858 11393
TIME...MOT...LOC 2329Z 251DEG 16KT 4858 11428
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 4, 5:35 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
535 PM MDT Wed Aug 4 2021
MTZ002-003-050000-
Flathead/Mission Valleys MT-West Glacier Region MT-
535 PM MDT Wed Aug 4 2021
...A strong thunderstorm will impact portions of northwestern Lake
and southern Flathead Counties through 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Arm, or 11 miles northwest of Polson, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Big Arm, Kings Point, Proctor, Elmo, Rollins, Dayton and Finley
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4778 11437 4788 11440 4800 11396 4777 11392
TIME...MOT...LOC 2335Z 257DEG 26KT 4784 11429
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:55 PM MDT | Special Weather Statement | MSO | 65 min | |
| Aug 4, 1:21 PM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Flathead, Granite, Jefferson, Lewis and Clark and 7 more | 35 hr |
| Aug 4, 3:57 PM MDT | Special Weather Statement | MSO | Powell | 48 min |
| Aug 4, 5:30 PM MDT | Special Weather Statement | MSO | Flathead | 30 min |
| Aug 4, 5:50 PM MDT | Special Weather Statement | MSO | Lake | 25 min |
| Aug 4, 5:55 PM MDT | Special Weather Statement | MSO | Flathead | 35 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.